2
$\begingroup$

Let $X,Y$ be two $n\times n$ i.i.d. Gaussian matrices (entries are i.i.d N(0,1) and $X$ and $Y$ are independent).

Consider their product normalized by the standard variance of entries $\frac{XY}{\sqrt n}$. I wonder if there are any results giving estimates for the spectral norm of the matrix $\frac{XY}{\sqrt n}$ around its mean with high probability as $n \to \infty$.

As a side question, I also wonder if we could have estimates for the analogous problem for sub-Gaussian matrices (entries are i.i.d sub-Gaussian). Again we require the product $XY$ be normalized by the standard variance of entries.

The main difficulty for this problem is that the entries in the matrix $XY$ are no longer i.i.d.

$\endgroup$

2 Answers 2

1
$\begingroup$

Vershynin, R. Spectral norm of products of random and deterministic matrices. Probab. Theory Relat. Fields 150, 471–509 (2011).

This result is a sharp bound on the spectral norm of $W=BA$, where $A$ is random with independent and centered entries and $B$ is deterministic. It is assumed has the random matrix has finite $(4 + \epsilon)$ moment, which is implied by your sub-Gaussian assumption.

While the result of the paper is for deterministic $B$, this actually applies to your case because we can bound $$ P \left (n^{-1/2} \left \vert \left \Vert XY \right \Vert - \mathbb{E}\left \Vert XY \right \Vert]\right \vert \vert > t \right \vert X) \leq f(n), $$ so by smoothing, law of total expectation, tower law (whatever you want to call it), \begin{align} P \left (n^{-1/2} \left \vert \left \Vert XY \right \Vert - \mathbb{E}\left \Vert XY \right \Vert]\right \vert \vert > t \right) & = \mathbb{E} \left [P \left (n^{-1/2} \left \vert \left \Vert XY \right \Vert - \mathbb{E}\left \Vert XY \right \Vert]\right \vert \vert > t \right \vert X) \right ] \\ & \leq \mathbb{E} f(n) \\ & = f(n). \end{align}

$\endgroup$
1
  • $\begingroup$ Thanks for the reference! Although I believe there should be improvements based on the random nature of both $X$ and $Y$ $\endgroup$
    – taylor
    Commented Nov 18, 2022 at 23:08
0
$\begingroup$

The Marcenko-Pastur resut (see, e.g., https://www.sciencedirect.com/science/article/pii/S0047259X85710512) gives you the Stieljes equation of the limiting spectral distributions of matrices of the form $X^T T X$ (properly normalized) where $X$ has iid entries and $T$ is diagonal and has a limiting spectral distribution. Then the Stieljes equation of the limit depends on the spectral distribution of $T$. In your case, by rotational invariance of $X$ and independence you can set $T$ to be diagonal with elements the eigenvalues of $Y^TY$.

$\endgroup$
2
  • $\begingroup$ Thanks! Finally there is some reference! Do you have anything closer to what I asked? I thought the original question should be a known result... $\endgroup$
    – taylor
    Commented Nov 18, 2022 at 17:42
  • $\begingroup$ Sorry, if possible, would you mind taking a look at this question mathoverflow.net/questions/434736/…? Thank you! $\endgroup$
    – Hermi
    Commented Nov 20, 2022 at 10:08

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.